News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Head and Neck Cancer

Question: Lump on back of neck...please help!


 scaredsilly234 - Sun Nov 25, 2007 12:39 pm

Hi,

Thank you very much for taking the time to read my question. I am a 37 year old female. Have a lymph node on the back of my neck about an inch below the hair line and midway between ear and spine on the right side. I know its a lymph node because I found it early in the spring time by accident...I ended up taking Allegra and never found it again...fast foward to late August, I find the bump again!

I (and I am not kidding) ran to my pcp to have her look at it. She said it is a lymph node and she wasnt worried about it, she asked if I had any allergies or had a cold. I told her yes...then its gone again...

The other day the middle back of my head felt sore, so I had my friend look at it, she says...eeewww...there just a red spot, then a few days later, hubby looks at it...says its a zip and squeezes it!! Nice...I wasnt expecting that...anyhoo...

A day or two later I notice that the right side of the back of my head is sore...down low near the base of my skull...like someone rubbed it really hard...I do wear a baseball hat almost everyday to keep the sun out of my face. So, my friend looks at that area and says...its a bit flakey...I do not normally have dandruff or anything. So...my husband says to me at 1am...whats that? While rubbing my neck...and sure enough, the lymph node is back...so I PANIC and then he says...oh, thats always been there...

I have a friend who is a neurologist who told me to "leave it alone, it'll resolve itself" I don't want to seem paranoid...but I am...

I am wondering (and I did miss two doses of the allegra before my husband found the bump again) if missing the allegra d and then having what I am assuming is a pimple of some sort could have caused the lymph node to reappear?

It is round, sorta pea sized, and isnt really hard, but isnt squishy...doesnt move much...it was this way when doc felt and saw it...also...and I had hubby check too...after taking two more doses of allegra d...it appears to be slightly smaller...and I almost always have post nasal drip when I don't take it...

I am completely beside myself with worry...and am afraid I am going to die from this...

Any idea?

Thanks!
 Dr. Chan Lowe - Tue Nov 27, 2007 1:59 am

User avatar Hi Scaredsilly234,

Lymph nodes can swell and shrink repeatedly. They generally swell when there is an infection in the body and reduce in size once the infection improves.

Generally, lymph node swelling is not caused by allergies, which the allegra treats, so missing the doses of allegra is unlikely to have contributed to it returning. It may be that the small pimple you had (which is actually a small infection) was the reason the lymph node returned.

If the lump itself becomes painful you should have it evaluated since lymph nodes, themselves, can become infected. Otherwise, it is unlikely to be a problem and you should be ok just having your doctor check it out the next time you are in.

Best wishes.
 scaredsilly234 - Tue Nov 27, 2007 6:03 pm

Thank you so much for replying!

I went to docs today and saw my ENT he said the same thing, that the infection was probably a large pimple or small cyst.

I also have some sort of flakey stuff on my head...immediately above the inflamed area. He felt all over my neck and said that the one immediate below it is inflamed and the one under that is palpable...when he touched the second one...WOW...thought I was going to just out of my skin...he said...

He said when the head thing clears up the nodes will go back down...and sent me to derm today...so went there and got meds for the scalp and now can take either keflex or amoxicilin for any infection in nodes...

I have never taken keflex...I don't know if I will have any probs (hate taking meds)...I am going to use the Nizarol they gave me and see if that helps...

Anyhoo...he indicated the nodes were swollen due to the inflammation/infection being filtered through the nodes...nice...

BTW and preference for choice of meds? I have taken amoxicilin before with no probs...but evidently keflex is bettter or wide spectrum?

Thank you again!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here